Thunderstorm Wind, Bourbon
- When
- May 19, 9:12 PM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.840, -94.710
Penny sized hail was also reported.
A strong negatively titled upper level trough developed over the central portions of the country. A slow moving cold front moved into through southeastern Kansas causing several rounds of severe thunderstorms producing widespread wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A strong negatively titled upper level trough developed over the central portions of the country. A slow moving cold front moved into through southeastern Kansas causing several rounds of severe thunderstorms producing widespread wind damage and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 19, 8:07 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 907 PM CDT SUN MAY 19 2013 ...UPDATED MESOSCALE DISCUSSION... .MESOSCALE DISCUSSION... ISSUED AT 907 PM CDT SUN MAY 19 2013 RATHER COMPLEX AND MESSY MESOSCALE FORECAST FOR THE REMAINDER OF TONIGHT. LEAD BAND OF CONVECTION NOW EXTENDS FROM VERSAILLES TO BOLIVAR TO JUST WEST OF SPRINGFIELD TO CASSVILLE. TO THIS POINT SPARSE REPORTS INDICATE WINDS TO AROUND 45 MPH AND HAIL TO THE SIZE OF DIMES WITH THE STRONGER UPDRAFTS. PRETTY GOOD LIGHTNING SHOW THOUGH AND FREQUENT CLOUD TO GROUND STRIKES WILL CONTINUE AS THIS LINE HEADS EAST. THE BIGGER CONCERN WILL BE BEHAVIOR OF CONVECTION TO OUR WEST AND SOUTHWEST. AN OUTFLOW BOUNDARY IS APPROACHING FROM THE NORTHWEST AND THIS WILL GRADUALLY SETTLE INTO THE AREA OVER THE NEXT FEW HOURS. CONVECTION HAS REINTENSIFIED OVER SOUTHEASTERN KANSAS INTO PORTIONS OF NORTH CENTRAL/NORTHEAST OKLAHOMA. INCREASING... SOUTHERLY LOW LEVEL JET IS INCREASING LOW LEVEL HELICITY...WITH 0-1KM STORM RELATIVE HELICITY VALUES IN THE 200-300 M2/S2 RANGE. THE DISCREET CELLS TO OUR WEST WILL CONTINUE TO POSE A RISK OF ALL MODES OF SEVERE WEATHER AS THEY GRADUALLY MOVE INTO THE REGION FOR THE NEXT 2-4 HOURS. PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI WILL BE MOST PRONE TO OBSERVING THIS ACTIVITY (GENERALLY ALONG AND NORTHWEST OF A LINE NEOSHO TO OSCEOLA). MLCAPE AND MUCAPE VALUES REMAIN AROUND 2000 J/KG IN THIS AREA. AS WE HEAD INTO THE OVERNIGHT HOURS...THE STRONG LOW LEVEL JET WILL CONTINUE TO VEER...THOUGH REMAIN DIRECTED TOWARD A DIFFLUENT FLOW IN THE UPPER LEVELS. WITH WINDS IN THE LOW TO MID LEVELS NEARLY STACKED/PARALLEL THIS WILL RESULT IN A FLASH FLOOD THREAT AS CELLS WILL CONTINUALLY FIRE ACROSS THE NORTHWEST THIRD OR SO OF THE OUTLOOK AREA...THIS IS WHERE THE BAND OF CONVECTION TO OUR WEST WILL LIKELY STALL AND THE LOW LEVEL JET WILL CONTINUE TO IMPINGE ON THE AFOREMENTIONED INCOMING OUTFLOW BOUNDARY. WILL BE HONING IN ON THE PREFERRED AREA FOR POTENTIAL FLASH FLOODING AND LIKELY SEND OUT A WATCH WITHIN THE HOUR. && .SHORT TERM...(TONIGHT THROUGH TUESDAY) ISSUED AT 345 PM CDT SUN MAY 19 2013 THE POTENTIAL FOR MULTIPLE SEVERE WEATHER EVENTS CONTINUE TO TAKE SHAPE FOR LATE THIS AFTERNOON THROUGH TUESDAY WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES...AND FLOODING. ON MONDAY...THE UPPER TROUGH WILL SHIFT INTO THE NORTHERN PLAINS WHICH WILL MAINTAIN A BELT OF WESTERLIES ACROSS THE REGION. THE ASSOCIATED COLD FRONT WILL SAG SOUTHWARD INTO THE REGION AND BECOME ORIENTED PARALLEL WITH THE FLOW ALOFT. IT APPEARS THAT MORE THAN AMPLE INSTABILITY AND DEEP LAYER SHEER WILL BE IN PLACE TO SUPPORT STRONG TO SEVERE STORMS ESPECIALLY MONDAY EVENING AS A JET STREAK COMES ACROSS EASTERN KANSAS AND WESTERN MISSOURI. THE RISK FOR SEVERE WILL INCREASE IF SUBSTANTIAL CLEARING AND SUBSEQUENT DESTABILIZATION OCCURS. PROGGED SHEAR PROFILES SUGGEST THE POTENTIAL FOR SUPERCELLS AS WELL AS TRAINING CELLS. THIS COULD LEAD TO A PROLONGED SEVERE WEATHER EVENT FROM MONDAY AFTERNOON THROUGH MONDAY NIGHT. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE MONDAY AFTERNOON INTO MONDAY NIGHT INCLUDING TORNADOES. THE RISK FOR SEVERE STORMS WILL BE ENHANCED ALONG AND JUST OF THE SAGGING FRONT FROM SOUTHEASTERN KANSAS INTO SOUTHWESTERN MISSOURI. IN ADDITION A RICH SUPPLY OF MOISTURE WILL INTERACT WITH THE FRONT TO SUPPORT TORRENTIAL RATES. GIVEN THE ORIENTATION OF THE FRONT INTERACTING WITH A LOW LEVEL JET...AND THE POTENTIAL FOR TRAINING STORMS THE RISK FOR FLOODING WILL INCREASE MONDAY AFTERNOON INTO MONDAY NIGHT. THE NEED FOR A FLASH FLOOD WATCH WILL BE CLOSELY MONITORED TONIGHT THROUGH MONDAY. ON TUESDAY...MODELS DIFFER ON THE TIMING OF THE FRONTAL PASSAGE AS THE PRIMARY TROUGH AXIS SWINGS EAST BUT IT APPEARS THAT CONVECTION WILL REDEVELOP ACROSS MUCH OF THE AREA. THE RISK FOR SEVERE STORMS WILL CONTINUE ESPECIALLY IF ANY CLEARING CAN TAKE PLACE. .LONG TERM...(WEDNESDAY THROUGH SUNDAY) ISSUED AT 345 PM CDT SUN MAY 19 2013 FOR THE REMAINDER OF NEXT WEEK...UPPER LEVEL RIDGING WILL GRADUALLY BUILD INTO THE REGION AS THE TROUGH SHIFTS TO THE EAST. MODELS CONTINUE SUGGEST PERIODIC CHANCES OF CONVECTION AS MINOR DISTURBANCES COME OVER THE RIDGE BUT DETAILS ON TIMING AND COVERAGE ARE UNCERTAIN. OTHERWISE SEASONABLY WARM WEATHER IS EXPECTED. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 659 PM CDT SUN MAY 19 2013 PRIMARY FORECAST CHALLENGE WILL CONTINUE TO BE THE POTENTIAL FOR SEVERE THUNDERSTORMS. SHOWERS AND STORMS CONTINUE TO BLOSSOM ACROSS WESTERN MISSOURI AND THIS ACTIVITY WILL POSE A RISK OF LIGHTNING AND A ISOLATED RISK FOR WIND/HAIL. MORE SUBSTANTIAL THUNDERSTORMS (BOTH LINEAR AND CELLULAR) ARE DEVELOPING ACROSS KANSAS AND OKLAHOMA RESPECTIVELY. THIS ACTIVITY WILL MOVE INTO THE REGION BETWEEN 02Z-06Z. THIS WILL POSE A RISK OF LARGE HAIL AND STRONG WINDS. THE EVOLUTION OF SHOWERS AND STORMS HEADING INTO THE OVERNIGHT REMAINS IN QUESTION. AT THIS POINT IT APPEARS THAT SHOWERS AND STORMS MAY LINGER AND PERSIST ACROSS CENTRAL MISSOURI MUCH OF THE NIGHT...JUST NORTH OF THE AERODROMES. WILL NEED TO CLOSELY MONITOR JUST EXACTLY WHERE THIS AXIS OF SHOWERS AND STORMS WILL SET UP AND FURTHER FORECAST REFINEMENTS ARE EXPECTED. IN ADDITION TO THE RISKS ASSOCIATED WITH THE STORMS...ENVIRONMENTAL WINDS WILL REMAIN GUSTY AT ALL SITES WITH INCREASING LOW LEVEL WIND SHEAR THIS EVENING INTO THE OVERNIGHT HOURS. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...GAGAN SHORT TERM...FOSTER LONG TERM...FOSTER AVIATION...GAGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 755 PM CDT SUN MAY 19 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 755 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. SIGNIFICANT HAIL RISK. SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... THE RISK OF STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ACROSS THE OUTLOOK AREA THIS EVENING INTO THE OVERNIGHT HOURS AS A STRONG STORM SYSTEM TRACKS INTO THE CENTRAL U.S. AN INITIAL LINE OF THUNDERSTORMS WILL PUSH ACROSS SOUTHWESTERN AND CENTRAL MISSOURI THIS EVENING. THIS INITIAL ACTIVITY MAY PRODUCE HAIL TO THE SIZE OF QUARTERS ALONG WITH FREQUENT LIGHTNING. STRONGER STORMS ACROSS EASTERN KANSAS AND NORTHEASTERN OKLAHOMA AHEAD OF A DRY LINE WILL MOVE NORTHEAST INTO EXTREME SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI AS THE EVENING PROGRESSES. ANY SUPERCELLS WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF TENNIS BALLS...TORNADOES...AND DAMAGING STRAIGHT LINE WINDS. THE STORMS MAY CONGEAL INTO A LINE WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY RISK. ADDITIONALLY...A VERY MOIST AIRMASS OVER THE REGION MAY LEAD TO HEAVY RAINFALL AND FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE RISK OF SEVERE WEATHER AND FLOODING WILL AGAIN OCCUR FROM MONDAY AFTERNOON INTO EARLY TUESDAY MORNING...AND IMPACT THE ENTIRE OUTLOOK AREA. THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER MAY PERSIST THROUGH THE DAY TUESDAY AS WELL. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE LATER MONDAY INTO EARLY TUESDAY INCLUDING LARGE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH...AND TORNADOES. IN ADDITION...MULTIPLE ROUNDS OF THUNDERSTORMS MAY RESULT IN HEAVY RAINFALL AND FLOODING. A FEW THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY BUT SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS EXTREME SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN MISSOURI THIS EVENING...THEN MAY BE NEEDED ACROSS THE REST OF THE MISSOURI OZARKS LATE THIS EVENING INTO THE OVERNIGHT HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL NEOSHO 36.87N 94.37W
05/19/2013 E0.50 INCH NEWTON MO PUBLIC
RELAYED BY MEDIA.
&&
JCOLUCCIPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL NEOSHO 36.87N 94.37W
05/19/2013 E0.75 INCH NEWTON MO PUBLIC
RELAYED BY MEDIA.
&&
JCOLUCCIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL SARCOXIE 37.07N 94.12W
05/19/2013 E0.75 INCH JASPER MO LAW ENFORCEMENT
TREE ALSO REPORTED DOWN IN.
&&
JCOLUCCIThe Pleasant Hill radar (KEAX), 115 km away, was scanning. The volume nearest the first event began at 03:10 UTC.
8 thunderstorm wind, 3 hail. Local standard time, as filed.
Penny sized hail was also reported.
A tree was reported down across Franklin Street in Fort Scott. Nickel sized hail was also reported one mile southeast of town.
Winds gusts between 60 to 70 mph were estimated.
A tree one foot in diameter was reported down.
A barn was reported damaged.
This report was at the intersection of 400 Highway and Highway 69.
Nickel sized hail was reported as well.
Numerous trees were reported down and power lines near Pittsburg. A home sustained roof damage on the east side of Pittsburg near 16th Street and Kind Highway.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441530, 441526, 441531, 441527, 441528, 441518, 441520, 441532, 441522, 441529, 441533.